[Date Prev][Date Next][Thread Prev][Thread Next][Date Index][Thread Index]
[e-drug] Are vitamin B1 injections essential?
E-DRUG: Are vitamin B1 injections essential?
[we are continuing a review of (possible) essential drugs. Your inputs are
This is what the brandnew WHO Formula writes about Thiamine (Vit B1):
"Thiamine (vitamin B1) is used orally for deficiency due to to inadequate
dietary intake. Severe deficiency may result in 'beri-beri'.
Chronic dry 'beri-beri' is characterized by peripheral neuropathy,
muscle wasting and weakness, and paralysis; wet 'beriberi'
is characterized by cardiac failure and oedema. Wernicke-
Korsakoff syndrome (demyelination of the CNS) may develop
in severe deficiency. Thiamine is given by intravenous injection
in doses of up to 300 mg daily (parenteral preparations may
contain several B group vitamins) as initial treatment in severe
deficiency states. Potentially severe allergic reactions may
occur after parenteral administration. Facilities for resuscitation
should be immediately available."
The WHO EDL, however, only contains a 50mg tablet as dosage form, and no
Question: is there a need for an injectable vitamin B1 on the EDL?
A quick Drugdex literature review about injectable thiamine shows:
- Administration of 50 -100 mg intramuscularly is recommended in patients
presenting with coma or hypothermia of unknown origin (Lindberg & Oyler,
- In beri-beri thiamine 50 mg/day should be administered IM for
several days. Oral thiamine can be given thereafter (Isselbacher et al,
- IV thiamine is recommended for the emergency treatment of Wernicke's
encephalopathy in doses of at least 100 milligrams intravenously daily
for 3 days; up to 1000 milligrams may be necessary during the first 12
hours (Holloway et al, 1984; Lindberg & Oyler, 1990).
- IV thiamine is also an essential component of total parenteral nutrition
- Although the intravenous route is not recommended by the manufacturer
due to potential anaphylactic reactions, studies have shown that systemic
reactions can occur with equal frequency by any route, and occur at a
rate of less than 0.1% after rapid intravenous dosing (Wrenn et al, 1989).
Parenteral thiamine is needed, but in limited indications. It is definitely
effective, widely available, and cheap. There are some safety issues, but
there is conflicting evidence. There is a risk of misuse, as is obviously
happening with Vit B-complex injections, which are clearly NOT essential.
Suggestion: candidate for the complementary list?
What does the E-drug community think?
Dr Wilbert Bannenberg, E-drug moderator
Box 456, Irene 0062, South Africa
To send a message to E-Drug, write to: firstname.lastname@example.org
To subscribe or unsubscribe, write to: email@example.com
in the body of the message type: subscribe e-drug OR unsubscribe e-drug
To contact a person, send a message to: firstname.lastname@example.org
Information and archives: http://www.healthnet.org/programs/edrug.html